Alert archive / Texas / Gale Warnings in 2018

Gale Warning 1, NWS Houston/Galveston, TX

January 11, 2018

NWS Houston/Galveston, TX issued this gale warning at Jan 11, 2018, 4:07 AM CST. It took effect at Jan 11, 2018, 6:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2018, 4:07 AM CST (10:07 UTC)
In effect from
Jan 11, 2018, 6:00 PM CST
Expired
Jan 12, 2018, 12:00 PM CST
In force
18 hr
Issued by
NWS Houston/Galveston, TX

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this gale warning went out at Jan 10, 11:52 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 10, 11:52 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1152 PM CST Wed Jan 10 2018

.AVIATION...
The KHGX VAD wind profiler shows winds below FL020 beginning to
veer this evening and the IFR deck that had begun developing near
the terminals has dissipated in response. Have made some
considerable changes to the ceiling forecast for the 06Z TAF in
response with RAP VWP progs indicating this veered profile will
only continue through the overnight hours and keep ceilings VFR.
Cannot rule out a brief MVFR deck developing towards dawn as a
shortwave in the lower levels translates across the region from
the west with a few sprinkles also possible as this happens.
Increasing forcing from a prefrontal trough will result in
scattered showers and MVFR ceilings developing near the terminals
mid to late morning, with the arrival of an upper trough and
associated cold front providing enough instability for isolated
TSRA near CXO, IAH. HOU, SGR, and LBX between 19-23Z. Expect
ceilings to gradually lift and clear behind the front with
southerly winds 5-10 knots ahead of the front increasing to 15-25
knots behind the front and becoming gusty Thursday afternoon and
evening.

Huffman

&&

.PREV DISCUSSION... /ISSUED 1009 PM CST Wed Jan 10 2018/

UPDATE...
Warm front stalled near the coast just south of GLS. Some light
fog north of the warm front around the GLS bay area but winds
appear to be helping to maintain the stratus deck. Guidance split
on where the warm front waffles to overnight. Higher res models
leave it in place along the coast and possibly even sagging
southward where as GFS is more aggressive moving it inland. For
now have favored the slower movement but this could make for a
bust at GLS with temperatures potentially rising the remainder of
the night.

On a further note cold front racing south through KS with
dryline/prefrontal trough in West TX slowly moving eastward. The
prefrontal trough should swing eastward through the area Thursday
afternoon with the cold front a 1-3 hours behind it. Very strong
winds are expected behind the front and will persist well into
Friday. Northerly winds of 20-30 mph with gusts 35 to 40 look
within reach and could even be stronger. Wind advisory a given and
combined with the winds the temperatures should make the wind
chill readings plummet into the 20-30 degree range 7 PM Thursday
through 8 AM.

00Z runs also continue to support the threat of thunderstorms
Thursday afternoon (CAPE 500-1100j/kg with LI of -2 to -5)
especially for the northeast and central areas with the erosion of
any lingering capping. Hodographs by that point though are
relatively linear so other than perhaps some small hail with the
stronger storms am not expecting any severe weather.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      57  68  30  51  29 /  20  30  10   0   0
Houston (IAH)              59  73  35  51  31 /  20  50  10   0   0
Galveston (GLS)            61  71  38  50  38 /  10  50  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Gale Watch from Thursday evening through Friday morning for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

     Small Craft Advisory until 1 AM CST Thursday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST Thursday for
     the following zones: Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...45
Aviation/Marine...14
Hazardous weather outlook, Jan 11, 3:55 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
355 AM CST Thu Jan 11 2018

TXZ163-164-176>179-195>200-210>212-226-227-121000-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-Liberty-
Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
355 AM CST Thu Jan 11 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Strong northwest winds are expected to develop this afternoon,
and peak tonight before subsiding late tonight. Sustained winds
to around 25 mph and gusts of 25-35 mph and possibly as high as
45 mph are possible. The northwest winds will bring in colder air,
and wind chills between 17 and 25 degrees can be anticipated late
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Freezing temperatures are possible for portions of the region
during the overnight hours Thursday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-TXZ213-214-235>238-121000-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston-Galveston Bay-Harris-Jackson-Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
355 AM CST Thu Jan 11 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Expect strong north winds in the wake of a passing cold front
Thursday evening. Wind gusts 30 to 45 mph can be expected into
Friday morning at the coast and over the waters. Gale warnings
and wind advisories have been issued. Seas will build offshore as
this occurs. Low water conditions may be possible in the bays as
well.

The cold air behind the front, combined with these winds, will
result in wind chills between 25 and 30 degrees in coastal areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Continued strong north winds are expected to continue through at
least mid-day on Friday, continuing the potential wind, wave, and
low water threats.

Freezing temperatures may be possible in parts of the coastal area
on Friday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:30 PM CSTSmall Craft AdvisoryHGX4 hr
Jan 11, 3:48 AM CSTWind AdvisoryHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more32 hr
Jan 11, 3:25 PM CSTSpecial Weather StatementHGXAustin50 min
Jan 11, 3:35 PM CSTLow Water AdvisoryHGX41 hr
Jan 11, 3:47 PM CSTSpecial Weather StatementHGXHarris43 min
Jan 11, 4:17 PM CSTSpecial Weather StatementHGXHarris43 min
Jan 11, 4:27 PM CSTSpecial Weather StatementHGXHarris63 min
Jan 11, 4:34 PM CSTSpecial Marine WarningHGX56 min
Jan 11, 4:50 PM CSTSpecial Weather StatementHGXHarris40 min
Jan 11, 4:55 PM CSTSpecial Marine WarningHGX65 min
Jan 11, 4:55 PM CSTSpecial Marine WarningHGX65 min
Jan 11, 5:10 PM CSTSpecial Weather StatementHGXChambers80 min
Jan 11, 5:18 PM CSTSpecial Weather StatementHGXLiberty57 min
Jan 11, 5:21 PM CSTSpecial Marine WarningHGX84 min

Nearby

Gale Warnings in Texas, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.